Skip Navigation LinksHome > February 2012 - Volume 18 - Issue 1, Peripheral Neuropathy > Medication, Toxic, and Vitamin-Related Neuropathies
CONTINUUM: Lifelong Learning in Neurology:
doi: 10.1212/01.CON.0000411565.49332.84
Review Articles

Medication, Toxic, and Vitamin-Related Neuropathies

Morrison, Brett MD, PhD; Chaudhry, Vinay MD, MBA, FRCP, FAAN

Collapse Box

Abstract

Purpose of Review: Although medication, toxic, and vitamin-related neuropathies are rare causes of neuropathy, they are important to recognize because they are treatable and preventable. It is often difficult to conclusively demonstrate that a particular agent is the cause of neuropathy, but understanding the specific electrodiagnostic and clinical patterns produced by these agents is critical for making these assessments.

Recent Findings: The clinical and electrodiagnostic features for many of these neuropathies have been well established. The exact mechanism by which some of these agents produce neuropathy is only now beginning to be revealed. These mechanisms are critical for both understanding the normal function of nerves as well as eventually devising specific treatments.

Summary: A large number of medications and toxins can produce neuropathy. This article reviews the clinical characteristics, electrodiagnostic features, and mechanism of action (when known) of those agents that produce the most severe, or perhaps the most unique features of, neuropathy.

© 2012 American Academy of Neurology

You currently do not have access to this article.

You may need to:

Note: If your society membership provides for full-access to this article, you may need to login on your society’s web site first.

Login